Alert archive / Kansas / Flash Flood Warnings in 2024

Flash Flood Warning 18, NWS Topeka, KS

July 12, 2024Anderson County, Franklin County, Kansas

NWS Topeka, KS issued this flash flood warning at Jul 12, 2024, 3:42 AM CDT for Anderson County, Franklin County, Kansas. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2024, 3:42 AM CDT (08:42 UTC)
Expired
Jul 12, 2024, 7:36 AM CDT
In force
4 hr
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Flood severity
None

Counties Anderson County, KS, Franklin County, KS

The radar

The Topeka radar (KTWX), 98 km from the middle of the area, began a volume at 08:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 4:24 AM CDTFLASH FLOOD6 Ene Williamsburg, KSWater flowing over Idaho road near Haskell road, approximately 1 mile south of Interstate 35.
Jul 12, 6:16 AM CDTRAIN 3.075 Ene Harris, KSStorm total from personal weather station.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 42 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.7 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2024-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2446 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2024-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2446 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
1327 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
1.8
Supercell composite
15.6

Open this sounding in Storm Lab

The text

As transmitted.

886 
WGUS53 KTOP 120842
FFWTOP
KSC003-059-121245-
/O.NEW.KTOP.FF.W.0018.240712T0842Z-240712T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
342 AM CDT Fri Jul 12 2024

The National Weather Service in Topeka has issued a

* Flash Flood Warning for...
  Northwestern Anderson County in east central Kansas...
  Southwestern Franklin County in east central Kansas...

* Until 745 AM CDT.

* At 341 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 3 and 5 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Richmond and Princeton.

This includes Interstate 35 between mile markers 172 and 177.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3848 9546 3851 9545 3855 9536 3847 9525
      3830 9528 3825 9528 3828 9540 3840 9548

FLASH FLOOD...RADAR INDICATED

$$

ng
2 follow-up statements
049 
WGUS73 KTOP 120927
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
427 AM CDT Fri Jul 12 2024

KSC003-059-121245-
/O.CON.KTOP.FF.W.0018.000000T0000Z-240712T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Anderson KS-Franklin KS-
427 AM CDT Fri Jul 12 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 745 AM CDT THIS 
MORNING FOR NORTHWESTERN ANDERSON AND SOUTHWESTERN FRANKLIN 
COUNTIES...

At 426 AM CDT, local law enforcement reported thunderstorms 
producing heavy rain across the warned area. Between 3 and 5 inches 
of rain have fallen. Additional rainfall amounts of 1 to 2 inches 
are possible in the warned area. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement reported water over Idaho road just
         south of Haskell.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Richmond and Princeton.

This includes Interstate 35 between mile markers 172 and 177.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Be aware of your surroundings and do not drive on flooded roads.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3848 9546 3851 9545 3855 9536 3847 9525
      3830 9528 3825 9528 3828 9540 3840 9548

FLASH FLOOD...OBSERVED

$$

ng
765 
WGUS73 KTOP 121236
FFSTOP

Flash Flood Statement
National Weather Service Topeka KS
736 AM CDT Fri Jul 12 2024

KSC003-059-121246-
/O.CAN.KTOP.FF.W.0018.000000T0000Z-240712T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Anderson KS-Franklin KS-
736 AM CDT Fri Jul 12 2024

...FLASH FLOOD WARNING FOR NORTHWESTERN ANDERSON AND SOUTHWESTERN 
FRANKLIN COUNTIES HAS BEEN REPLACED WITH A FLOOD ADVISORY...

Heavy rain has ended, but creeks and streams continue to rise from 
runoff. A flood advisory is in effect until 1030 AM.

&&

LAT...LON 3848 9546 3851 9545 3855 9536 3847 9525
      3830 9528 3825 9528 3828 9540 3840 9548

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 12:20 AM CDT, 3 hours 22 minutes earlier. Its key messages:

  • A few strong storms possible this evening south of the Turnpike.
  • Heat increasing this weekend, heat indices of 105-108 possible Sat/Sun/Mon.
  • Next widespread precip chances come Tuesday night with cold front.
Area forecast discussion, Jul 12, 12:20 AM CDT, 3 hours 22 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1220 AM CDT Fri Jul 12 2024

.KEY MESSAGES...

- A few strong storms possible this evening south of the Turnpike.

- Heat increasing this weekend, heat indices of 105-108 possible
Sat/Sun/Mon.

- Next widespread precip chances come Tuesday night with cold front.

&&

.DISCUSSION...
Issued at 154 PM CDT Thu Jul 11 2024

This afternoon, a low amplitude shortwave trough was located over
western Iowa, and was rotating around the base of a larger upper-
level trough over the Great Lakes. At the surface, there was
cyclonic flow around a low pressure centered over south central
Kansas, with a convergent boundary extending to the east towards
Springfield, MO. As the upper level forcing acts on the surface
boundary, thunderstorms will have a chance to develop in
southeastern Kansas. There is a marginal risk for severe
thunderstorms, as the stronger storms will have a threat for
damaging winds and large hail. Surface based CAPE of around 2000
J/Kg with effective shear around 30 knots suggests that storms are
not likely to be well organized. However, dry air aloft will lead to
DCAPE values around 1500 J/Kg, leading to a damaging wind threat.
With a strengthening low level jet and strong elevated instability,
large hail will also be possible in the stronger cores.

After that impulse moves through, Kansas will begin clearing out
overnight and into tomorrow. Unfortunately, there is no cold front
attached to the system, and the heat will only ramp up through the
weekend. Tomorrow, high temps will range from 94-100, with the
higher temps in central Kansas. With dewpoints around 70, most areas
can expect heat indices around 100.

500 hPa heights will increase through the weekend as the western
ridge strengthens. As a result, thunderstorm chances will drop this
weekend, and the temperature will rise. Southerly flow will be
advecting moisture into the area, and close to the KS/MO border,
dewpoints near 70 and temperatures near 100 will be commonplace.
Further west, stronger mixing will keep dewpoints closer to 60, but
temperatures will be closer to 105. The result is that most of the
area will see heat indices between 105 and 108 from Saturday through
Monday. Max temperatures for Sunday and Monday were slightly
adjusted, due to the GFS showing its hot bias, nearly 6 degrees F
above the other global models in some spots.

It appears that the next big trough/frontal boundary will push
through the area some time between Tuesday and Wednesday, with the
GEFS mean showing Tuesday in the overnight period. This will come
with another shot of precipitation along the front in the form of
thunderstorms. Widespread precip and cloud cover should keep
temperatures down for Wednesday, with the current forecast showing
more seasonal temperatures in the upper 80s.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1220 AM CDT Fri Jul 12 2024

VFR conditions will continue over the period at all sites.
Isolated convection could cause temporary drops in CIGs and
visibilities over the next 6 hours for KTOP and KFOE, but
confidence was not high enough for any mention in TAFs. Winds
shift towards the south later in the TAF period with mid and
high clouds filtering in from the northwest.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Montgomery
AVIATION...Griesemer
Hazardous weather outlook, Jul 11, 9:44 PM CDT, 5 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
944 PM CDT Thu Jul 11 2024

KSZ008>012-020>024-026-034>040-054>056-058-059-130245-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
944 PM CDT Thu Jul 11 2024

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A heat wave is forecast to impact the region this weekend and
into the first part of next week. Highs are forecast to be around
100 degrees beginning Saturday and continuing until Tuesday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to relay reports of hail, damaging
wind, tornadoes and flooding.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Special weather statement, Jul 12, 2:01 AM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Topeka KS
201 AM CDT Fri Jul 12 2024

KSZ056-059-120730-
Franklin-Anderson-
201 AM CDT Fri Jul 12 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN FRANKLIN AND
NORTHWESTERN ANDERSON COUNTIES THROUGH 230 AM CDT...

At 201 AM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Harris, moving northeast at 5 mph.

HAZARD...Strong wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail damage to outdoor objects and
         vegetation is possible.

Locations impacted include...
Garnett, Richmond, Princeton, and Harris.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3823 9522 3824 9547 3848 9545 3850 9516
TIME...MOT...LOC 0701Z 240DEG 6KT 3834 9535

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Prieto
Special weather statement, Jul 12, 2:06 AM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Topeka KS
206 AM CDT Fri Jul 12 2024

KSZ056-059-120730-
Franklin-Anderson-
206 AM CDT Fri Jul 12 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FRANKLIN AND
NORTHEASTERN ANDERSON COUNTIES THROUGH 230 AM CDT...

At 206 AM CDT, Doppler radar was tracking a strong thunderstorm over
Greeley, moving east at 5 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Minor hail damage to outdoor
         objects and vegetation is possible.

Locations impacted include...
Greeley and Lane.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3826 9507 3826 9508 3829 9519 3844 9520
      3846 9507
TIME...MOT...LOC 0706Z 264DEG 6KT 3836 9512

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Prieto
Local storm report, Jul 12, 2:34 AM CDT, 1 hour 8 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
234 AM CDT Fri Jul 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 AM     Hail             6 E Westphalia          38.18N 95.39W
07/12/2024  E0.88 Inch       Anderson           KS   Emergency Mngr

            Radar estimated time.

&&

JP
Special weather statement, Jul 12, 3:04 AM CDT, 38 minutes before
Special Weather Statement
National Weather Service Topeka KS
304 AM CDT Fri Jul 12 2024

KSZ055-056-059-120845-
Franklin-Osage-Anderson-
304 AM CDT Fri Jul 12 2024

...STRONG THUNDERSTORMS WILL IMPACT FRANKLIN...NORTHERN ANDERSON AND
EAST CENTRAL OSAGE COUNTIES THROUGH 345 AM CDT...

At 303 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Centropolis to 5 miles
west of Garnett. Movement was east at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Hail damage to outdoor objects
         and vegetation is possible.

Locations impacted include...
Ottawa, Garnett, Pomona, Richmond, Williamsburg, Quenemo, Princeton,
and Harris.

This includes Interstate 35 between mile markers 169 and 191.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3874 9519 3819 9511 3812 9540 3868 9556
TIME...MOT...LOC 0803Z 249DEG 7KT 3869 9538 3828 9534

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Prieto
Local storm report, Jul 12, 3:09 AM CDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
309 AM CDT Fri Jul 12 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0306 AM     Hail             3 S Garnett             38.24N 95.24W
07/12/2024  E0.88 Inch       Anderson           KS   Emergency Mngr

&&

JP
Special weather statement, Jul 12, 3:39 AM CDT, 3 minutes before
Special Weather Statement
National Weather Service Topeka KS
339 AM CDT Fri Jul 12 2024

KSZ056-059-120930-
Franklin-Anderson-
339 AM CDT Fri Jul 12 2024

...STRONG THUNDERSTORMS WILL IMPACT FRANKLIN AND NORTHEASTERN
ANDERSON COUNTIES THROUGH 430 AM CDT...

At 338 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 3 miles north of Pomona to
4 miles southwest of Garnett. Movement was northeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down small tree limbs and blow
         around unsecured objects. Hail damage to outdoor objects
         and vegetation is possible.

Locations impacted include...
Ottawa, Garnett, Centropolis, Pomona, Richmond, Greeley, and
Princeton.

This includes Interstate 35 between mile markers 171 and 191.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3820 9536 3864 9551 3869 9551 3874 9520
      3824 9510
TIME...MOT...LOC 0838Z 215DEG 3KT 3866 9544 3824 9529

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Prieto

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 7:13 PM CDTSpecial Weather StatementTOPLyon32 min
Jul 11, 7:48 PM CDTSpecial Weather StatementTOPLyon27 min
Jul 11, 7:53 PM CDTSevere Thunderstorm WarningTOPLyon37 min
Jul 12, 12:38 AM CDTSpecial Weather StatementTOPAnderson37 min
Jul 12, 12:58 AM CDTSevere Thunderstorm WarningTOPAnderson32 min
Jul 12, 1:13 AM CDTSpecial Weather StatementTOPAnderson47 min
Jul 12, 1:25 AM CDTSevere Thunderstorm WarningTOPAnderson50 min
Jul 12, 1:46 AM CDTSpecial Weather StatementTOPAnderson29 min
Jul 12, 1:48 AM CDTAreal Flood AdvisoryTOPAnderson3 hr
Jul 12, 2:01 AM CDTSpecial Weather StatementTOPAnderson29 min
Jul 12, 2:06 AM CDTSpecial Weather StatementTOPAnderson24 min
Jul 12, 2:12 AM CDTSevere Thunderstorm WarningTOPAnderson33 min
Jul 12, 2:14 AM CDTSevere Thunderstorm WarningTOPAnderson, Franklin46 min
Jul 12, 2:23 AM CDTAreal Flood AdvisoryTOPAnderson, Franklin3 hr
Jul 12, 2:42 AM CDTSevere Thunderstorm WarningTOPAnderson33 min
Jul 12, 3:04 AM CDTSpecial Weather StatementTOPAnderson, Franklin41 min
Jul 12, 3:39 AM CDTSpecial Weather StatementTOPAnderson, Franklin51 min
Jul 12, 4:31 AM CDTSpecial Weather StatementTOPFranklin44 min
Jul 12, 4:34 AM CDTAreal Flood AdvisoryTOPFranklin6 hr
Jul 12, 7:36 AM CDTAreal Flood AdvisoryTOPAnderson, Franklin3 hr
Jul 12, 2:33 PM CDTHeat AdvisoryTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more3 days

Nearby

Flash Flood Warnings in Kansas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.